Khaliah Shaw went to the doctor in 2014 seeking help for her depression. She was prescribed lamotrigine, an extended release medication most frequently used for patients with epilepsy and bipolar disorder. For the first two weeks, she had positive results. But then blisters began to appear all over her body. Her sweat glands began to melt, effectively liquefying from the inside out, and drastically changing her physical appearance. Since then, she has permanently lost her fingernails and is slowly losing her vision.
Shaw developed Stevens-Johnsons syndrome because the dosage of lamotrigine she was prescribed was too high. SJS is a rare and potentially life-threatening skin disorder with complications that can develop and progress quickly while causing permanent damage in patients. It is frequently caused by a reaction to medication or an incorrect dosage that goes unchecked by doctors and pharmacists.
Lamotrigine is not the only drug that has been recently linked to Stevens-Johnson Syndrome. Aranesp, a cancer drug with questionable effectiveness, was tied to the disease earlier this year. Similar to the manifestation of Shaw’s symptoms after using lamotrigine, symptoms of Aranesp-induced SJS may take up to two weeks to develop.
Medical errors, including prescription dosing mistakes, accounted for the third-highest cause of death in the United States as recently as 2014. According to the FDA, errors in medication rose by more than 460 percent between 2010 and 2016. The agency was only able to uncover such a dramatic rise in mistakes because of improvements made to its Adverse Events Reporting System database. Since medical error reporting is voluntary, the full scope of dangers that may be passed onto the public cannot fully be known and is likely even higher.
In response to prescription errors, some states have started implementing legislation that limits the number of prescriptions a pharmacist can fill during a shift. This legislation is intended to protect consumers from mistakes that might otherwise be caught if the pharmacist had been well-rested. Without limits, some pharmacists may fill up to 400 prescriptions in a single work day.
The rarity of Stevens-Johnson syndrome doesn’t negate the dangers caused by the condition. No patient should ever have to suffer a life-threatening disease when they were only following their doctor’s orders and trusting the medical process to help them live a healthier life. If you exhibit any symptoms of SJS, such as severe rash, blisters, fever, exhaustion, muscle and joint pain, or increased bodily moisture, contact your medical professional immediately.